Another Valproate Study Sees Problems for Developing FetusJul 22, 2009 | Parker Waichman LLP
Children exposed to valproate in-utero may exhibit lower IQs as toddlers than children whose mothers took other epilepsy drugs, according to the results of an interim study conducted by scientists at the University of Liverpool.
Valproate is an epilepsy drug sold under the brand names Depacon and Depakene. In the past, various studies have raised concerns about the safety of valproate during pregnancy. Just last December, we reported that a British study had found that children whose mothers had taken valproate during pregnancy were seven times more likely to develop autism than those not exposed to any epilepsy medication. The increased risk was not seen with other epilepsy drugs included in the study.
Another study published in Neurology last year found that women taking valproate along with the migraine medication Topamax were 11 times more likely to give birth to a baby with birth defects than those taking Topamax alone. Defects seen in that study included genital birth defects in male babies, a hole above the buttocks, a flattened head, toe webbing, clicky hips and immature hip joints.
Previous research has also shown that valproate is associated with an increased risk of birth defects such as heart defects and spina bifida.
According to a press release posted on Science Daily, this latest valproate study, conducted in collaboration with Emory University in the US and the Central Manchester University Hospitals NHS Foundation Trust in the United Kingdom UK), tested more than 300 three-year-olds in the UK and US, whose mothers took one of four anti-epilepsy drugs during pregnancy. The results also took dosage, duration of pregnancy and mother’s consumption of folic acid while pregnant, into account.
The preliminary findings suggest that children exposed to the valproate had lower IQ results than children exposed to the other drugs, regardless of the mother’s IQ. The children exposed to valproate had IQs that were six to nine points lower than average.
The researchers cautioned that pregnant women taking valproate not stop without speaking to their doctor, as the affects of suffering a seizure can also pose a risk for both mother and unborn child. Instead, they said women need to be aware of the risks so that they can make informed choices with the help and advice of experts.